NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, May 25, 2015
Healthy Weight Center
I have been under alot of stress and if I am stressed then I can`t eat. I have lost 25 pounds. I was talking to my doctor and since I have to eat taking my medications, he told me to take them with Boost. I am eating now but not as much as I used to. That weight loss is over 10% of my body weight. I was 220, now I am 195. When should I be concerned about the weight loss? Is it how long it takes to lose it? I am not trying to lose any but it is still coming off.
Generally, weight loss of 5-10% of initial body weight is associated with improvement in health measures, such as blood pressure, plasma lipid levels, and insulin sensitivity in overweight persons. A loss of 1-2 pounds per week is generally accepted as a reasonable and healthy rate of weight loss. However, involuntary weight loss of 10% or more of initial body weight in a 6-month period should be addressed by your physician to understand the cause of the weight loss and to rule out any physical problems.
Remember, also, that it is important to consume enough calories and nutrients to control your weight loss and to avoid becoming malnourished. Always try to include plenty of fruits and vegetables, low-fat dairy products, and lean sources of meat, poultry, and fish in your diet. Liquid supplements, such as Boost, will provide many important nutrients but cannot be your only source of nutrients. You might want to visit the website ChooseMyPlate.gov for more information about a healthy diet for you, based on your height, weight, gender, and activity level.
Lastly, regular physical activity can improve physical and mental health and can reduce stress. So try to take a walk or engage in other forms of activity that you enjoy everyday for 30 minutes.
Bonnie J Brehm, PhD, RD
Professor of Nursing
College of Nursing
University of Cincinnati